Alert archive / Nebraska / Flash Flood Warnings in 2023
Flash Flood Warning 9, NWS Hastings, NE
NWS Hastings, NE issued this flash flood warning at Sep 21, 2023, 10:42 PM CDT for Buffalo County, Nebraska. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 21, 2023, 10:42 PM CDT (03:42 UTC)
- Expired
- Sep 22, 2023, 3:52 AM CDT
- In force
- 5 hr
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Flood severity
- None
County Buffalo County, NE
The radar
The Grand Island radar (KUEX), 68 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 843 J/kg
- Mixed-layer CIN
- -191 J/kg
- Mixed-layer LCL
- 1165 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 299 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.0
The text
As transmitted.
100
WGUS53 KGID 220342
FFWGID
NEC019-220945-
/O.NEW.KGID.FF.W.0009.230922T0342Z-230922T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Hastings NE
1042 PM CDT Thu Sep 21 2023
The National Weather Service in Hastings has issued a
* Flash Flood Warning for...
South Central Buffalo County in south central Nebraska...
* Until 445 AM CDT Friday.
* At 1042 PM CDT, emergency management reported thunderstorms
producing heavy rain in Kearney. Between 1 and 4 inches of rain
have fallen. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Kearney.
Numerous vehicles are caught in flooded streets. Highway 30 is also
being affected as of 1040 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4075 9912 4075 9903 4071 9898 4065 9900
4065 9903 4066 9912 4071 9917
FLASH FLOOD...OBSERVED
$$
Mangels1 follow-up statement
159
WGUS73 KGID 220852
FFSGID
Flash Flood Statement
National Weather Service Hastings NE
352 AM CDT Fri Sep 22 2023
NEC019-220902-
/O.CAN.KGID.FF.W.0009.000000T0000Z-230922T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buffalo NE-
352 AM CDT Fri Sep 22 2023
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTH CENTRAL BUFFALO
COUNTY...
Flood waters have receded and the heavy rain has ended. Flooding is
no longer expected to pose a threat. Please continue to heed
remaining road closures.
LAT...LON 4075 9912 4075 9903 4071 9898 4065 9900
4065 9903 4066 9912 4071 9917
$$
ThiesWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 9:59 PM CDT, 43 minutes earlier.
Area forecast discussion, Sep 21, 9:59 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 959 PM CDT Thu Sep 21 2023 .UPDATE... Issued at 956 PM CDT Thu Sep 21 2023 The tornado watch for portions of south central Nebraska and north central Kansas continues through midnight. Slow-moving thunderstorms continue to move to the east across the area this evening, bringing locally heavy rainfall and concerns for some flooding. Strong to severe thunderstorms remain possible over the next few hours with large hail and strong winds expected. An isolated tornado cannot be ruled out. && .DISCUSSION...(This evening through Thursday) Issued at 133 PM CDT Thu Sep 21 2023 Key Messages: * Thunderstorms chances the next 48 hours or so are main focus of the forecast, and to what extent the area could see severe weather. * The forecast returns to "mostly dry" in the mid/longer period with temperatures at or slightly above seasonal normals. Deck of low/mid level clouds across the forecast in response to deep moisture return and warm advection ahead of western US trough and lead shortwave moving in Colorado region. Surface dewpoints "up there" for late September...well into the 60s. With the clouds have come scattered showers and cooler temperatures, especially across the northern forecast area which has had an outflow from morning thunderstorms in northeast Nebraska move through. Tonight the issue is thunderstorms, coverage and severity. The bottom line is there is uncertainty in both coverage and intensity but also enough "juice" to support some strong/severe storms for a time. First, the mid-level showers may perk up a bit as they move northeast across the areas the next 3-4 hours. Not looking for severe weather but a strong storm or two southeast of Hastings is possible. The main severe risk initially appears to be just west of the forecast, in southwest Nebraska on the lead edge of the deep moisture and differential heating. Initial storm development there could be severe in the later afternoon, but development farther into southern Nebraska in the 6 to 9 pm timeframe appears probable. This convection has the potential to produce large hail and strong winds. Some, discrete supercell in the early evening will be worth watching for a tornado, but personally think that is more likely just west. By mid/later evening, a decent low level jet will promote more development and sustainability to the east across much of the forecast area it appears. Again, severe storms possible, but overall severity should wane toward midnight. Should the storms develop in this manner, there will be some decent rain to measure in a few people's rain gauge. The upper level low and and main front move through on Saturday morning. Prior to that, rain/storm chances Friday favor north of the forecast area. Although we display 40-50% rain chances north of I-80 tomorrow night, I think that may be too high. Same vote for Saturday, as the frontal timing and proximity of the low don't suggest real great rain chances. Expect to see those chances tighten up and decrease Saturday in the east. Temperatures will drop a bit behind the front (from early this week) but still hold around normal for the weekend. Unfortunately, time has been sparse to look much at the longer term part of the forecast...roughly Sunday through Thursday. In general, an upper level ridge aloft will temporary assert itself for a few days keep much of the area mainly dry. Having said that, there small chances for showers/isolated thunderstorms. One is in the eastern areas Monday/Tuesday. Those are tied to the weekend upper low sort of shearing apart over eastern NE/IA. Pretty big assumption at this point and I would not be surprised if those eventually disappeared. And I would not bet too much on the rain chances later in the week just yet either. There is a LOT more dry than wet next week. Temperatures will be normal to slightly above normal (normal highs next week 73-79 degrees)which has been the trend much of September. And with morning lows in the lower/middle 50s, that is a pretty pleasant week for the first full week of autumn. Lighter winds early in the week will pick up and becoming more steady about midweek ahead of the potential trough by next weekend. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Saturday) Issued at 611 PM CDT Thu Sep 21 2023 Tricky TAFs tonight with convection expected to move into the TAF sites later this evening. Radar has -SHRA over the TAF sites and convection is out west moving ENE. Ceilings are expected to drop to IFR overnight and models have IFR all day tomorrow. A couple of models do lift ceilings in the afternoon so decided to follow that solution based on time of year and as warm we have been lately. The winds are expected to be ESE through the period. If storms do get rolling tonight, wouldn't be surprised if TAF sites see a few strong gusts from TSRA. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && UPDATE...Wekesser DISCUSSION...NOAA/NWS/Moritz AVIATION...Beda
Hazardous weather outlook, Sep 21, 9:54 PM CDT, 48 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 954 PM CDT Thu Sep 21 2023 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 221200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 954 PM CDT Thu Sep 21 2023 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. A tornado watch is in effect until 12 am for areas along and west of a line from Cambridge Nebraska...to Holdrege...to Minden...to Stockton Kansas. Thunderstorms will continue to move across portions of north central Kansas and south central Nebraska this evening. Thunderstorms will have the potential of producing large hail, strong winds and locally heavy rainfall. An isolated tornado cannot be entirely ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Isolated, non-severe storms are possible early Friday in south central Nebraska. Friday evening and early Saturday, there is a marginal risk for severe weather across the area. It appears thunderstorms Friday night and early Saturday will favor south central Nebraska for coverage, and especially north of Interstate 80. Quarter size hail and isolated wind gusts are possible. The main risk for thunderstorm Saturday morning will be along and east of U.S. Highway 81 from Columbus to Hebron Nebraska. By Saturday evening, the risk for thunderstorms will move east and end across the area. .SPOTTER INFORMATION STATEMENT... Any reports of severe weather tonight, including tornadoes, funnel clouds, hail, damaging winds, and flooding are appreciated. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Local storm report, Sep 21, 9:45 PM CDT, 57 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Hastings NE
945 PM CDT Thu Sep 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM Hail 2 E Inavale 40.10N 98.60W
09/21/2023 M1.25 inch Webster NE Trained Spotter
Mostly Quarters with some half dollars mixed
in.
0410 PM Funnel Cloud 3 NNE Inavale 40.13N 98.62W
09/21/2023 Webster NE Public
Social Media video of a funnel cloud north
of highway 136 around 4:10pm.
0441 PM Hail Cowles 40.17N 98.46W
09/21/2023 E2.00 inch Webster NE Public
Social media report of 2 inch hail in
Cowles.
0503 PM Hail 3 SSE Rosemont 40.25N 98.33W
09/21/2023 E1.00 inch Webster NE Trained Spotter
Quarter size hail south of Rosemont.
0546 PM Hail Red Cloud 40.09N 98.52W
09/21/2023 M2.75 inch Webster NE Law Enforcement
Various reports with largest report from Law
enforcement and FB with baseball sized hail.
Large hail lasted about 25min. Lots of car
damage. Trees leaves also took a beating
from hail.
0600 PM Hail Red Cloud 40.09N 98.52W
09/21/2023 E1.00 inch Webster NE Law Enforcement
Law Enforcement reports quarter size hail
occurring in Red Cloud.
0605 PM Hail Red Cloud 40.09N 98.52W
09/21/2023 E1.75 inch Webster NE Law Enforcement
Law enforcement reports hail increasing in
size, up to golf ball size.
0606 PM Hail Red Cloud 40.09N 98.52W
09/21/2023 E1.75 inch Webster NE Emergency Mngr
0913 PM Tstm Wnd Gst 6 N Holdrege 40.53N 99.36W
09/21/2023 M57 MPH Phelps NE Mesonet
Davis Station.
0915 PM Rain 7 SSW Overton 40.64N 99.59W
09/21/2023 M4.03 inch Phelps NE Mesonet
Still Raining. Davis Station.
0448 PM Hail 4 NE Wilcox 40.40N 99.11W
09/21/2023 E1.75 inch Kearney NE Public
Social media report of golf ball size hail 6
miles south of Axtell.
0902 PM Rain 2 WNW Bertrand 40.54N 99.67W
09/21/2023 M3.79 inch Gosper NE Mesonet
Still some light rain ongoing.
0908 PM Rain 1 WSW Bertrand 40.52N 99.64W
09/21/2023 M3.08 inch Gosper NE Mesonet
Light rain still ongoing. Davis station.
0909 PM Rain Elwood 40.59N 99.86W
09/21/2023 M3.71 inch Gosper NE Mesonet
KNEELWOO15.
0911 PM Rain 3 S Johnson Lake 40.64N 99.84W
09/21/2023 M3.07 inch Gosper NE Mesonet
Daily total. Davis Station.
0911 PM Rain 3 SSE Johnson Lake 40.64N 99.83W
09/21/2023 M3.85 inch Gosper NE Mesonet
Daily total. Davis station.
0913 PM Rain 3 NE Smithfield 40.60N 99.69W
09/21/2023 M4.10 inch Gosper NE Mesonet
Daily total. Davis Station.
0916 PM Rain Elwood 40.59N 99.86W
09/21/2023 M4.03 inch Gosper NE Mesonet
KNEELWOO7.
0423 PM Hail 5 N Johnson Lake 40.76N 99.84W
09/21/2023 E1.75 inch Dawson NE Public
Report with photo from Facebook. Location
was between Johnson Lake and Interstate 80.
Time estimated from radar.
0450 PM Hail 4 N Johnson Lake 40.74N 99.84W
09/21/2023 E4.00 inch Dawson NE Public
Public report relayed via a storm chaser of
possible softball size hail south of the
Darr Interchange on Interstate 80. Photos
accompanying the report showed damage to the
windows of a vehicle. Time is estimated
based on radar.
0450 PM Hail 6 ESE Cozad 40.82N 99.88W
09/21/2023 E2.00 inch Dawson NE Trained Spotter
Hail to the size of green walnut. Time
estimated from radar.
0454 PM Hail 6 SE Cozad 40.80N 99.89W
09/21/2023 E2.75 inch Dawson NE Public
Tennis ball to baseball size hail reported
on Darr Road near Lauby Cattle. Time
estimated from radar.
0656 PM Flood 4 N Johnson Lake 40.74N 99.85W
09/21/2023 Dawson NE Public
Public photo shared via storm chaser of some
flooding in a low-lying, grassy area south
of the Darr Interchange on Interstate 80.
0339 PM Hail 4 N Asherville 39.46N 97.97W
09/21/2023 M0.75 inch Mitchell KS Law Enforcement
Dime to penny hail.
&&Local storm report, Sep 21, 10:04 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1004 PM CDT Thu Sep 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0958 PM Tstm Wnd Gst 3 W Woodruff 40.00N 99.49W
09/21/2023 M60 MPH Phillips KS Public
Davis Station.
&&
MangelsLocal storm report, Sep 21, 10:13 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1013 PM CDT Thu Sep 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1011 PM Flood Kearney 40.70N 99.08W
09/21/2023 Buffalo NE Public
Report from mPING: Street/road flooding;
Street/road closed; Vehicles stranded.
&&
MangelsSpecial weather statement, Sep 21, 10:21 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Hastings NE
1021 PM CDT Thu Sep 21 2023
NEZ061-062-074-075-084-085-220400-
Franklin NE-Buffalo NE-Adams NE-Webster NE-Hall NE-Kearney NE-
1021 PM CDT Thu Sep 21 2023
...STRONG THUNDERSTORMS WILL IMPACT FRANKLIN...NORTHWESTERN
WEBSTER...ADAMS...KEARNEY...SOUTHEASTERN BUFFALO...EASTERN HARLAN AND
SOUTHERN HALL COUNTIES THROUGH 1100 PM CDT...
At 1021 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Shelton to near Norman to Bloomington. Movement
was southeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Kenesaw, Upland, and Norman around 1025 PM CDT.
Holstein and Prosser around 1030 PM CDT.
Campbell around 1035 PM CDT.
Other locations in the path of these storms include Juniata, Bladen
and Roseland.
This includes Interstate 80 between mile markers 279 and 301.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until midnight CDT for south
central Nebraska. A Tornado Watch also remains in effect until
midnight CDT for south central Nebraska.
&&
LAT...LON 4027 9842 4011 9852 4011 9918 4025 9918
4049 9904 4084 9892 4072 9830
TIME...MOT...LOC 0321Z 295DEG 21KT 4075 9872 4042 9884 4012 9905
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
MangelsLocal storm report, Sep 21, 10:23 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1023 PM CDT Thu Sep 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 PM Tstm Wnd Gst 4 WSW Minden 40.49N 99.02W
09/21/2023 M59 MPH Kearney NE Mesonet
Davis Station.
&&
MangelsLocal storm report, Sep 21, 10:25 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1025 PM CDT Thu Sep 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1024 PM Flood 1 S Kearney 40.69N 99.08W
09/21/2023 Buffalo NE Broadcast Media
Street Flooding in Kearney. 2nd Avenue from
11th to 16th especially bad.
&&
MangelsThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 7:10 PM CDT | Severe Thunderstorm Warning | GID | Furnas | 50 min |
| Sep 21, 7:16 PM CDT | Areal Flood Advisory | GID | Dawson, Gosper | 63 min |
| Sep 21, 7:19 PM CDT | Special Weather Statement | GID | Gosper | 26 min |
| Sep 21, 7:23 PM CDT | Severe Thunderstorm Warning | GID | Gosper | 52 min |
| Sep 21, 7:33 PM CDT | Tornado Warning | GID | Gosper | 27 min |
| Sep 21, 7:44 PM CDT | Flash Flood Warning | GID | Gosper | 6 hr |
| Sep 21, 7:56 PM CDT | Severe Thunderstorm Warning | GID | Gosper, Phelps | 49 min |
| Sep 21, 7:57 PM CDT | Severe Thunderstorm Warning | GID | Furnas | 48 min |
| Sep 21, 8:43 PM CDT | Special Weather Statement | GID | Phelps | 62 min |
| Sep 21, 8:53 PM CDT | Flash Flood Warning | GID | Phelps | 5 hr |
| Sep 21, 9:33 PM CDT | Special Weather Statement | GID | Harlan | 27 min |
| Sep 21, 9:35 PM CDT | Areal Flood Advisory | GID | Buffalo | 67 min |
| Sep 21, 9:43 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Furnas, Harlan | 47 min |
| Sep 21, 9:50 PM CDT | Tornado Warning | GID | Franklin, Harlan | 25 min |
| Sep 21, 10:14 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan, Webster | 61 min |
| Sep 21, 10:21 PM CDT | Special Weather Statement | GID | Adams, Franklin, Kearney, Webster | 39 min |
| Sep 21, 11:17 PM CDT | Special Weather Statement | GID | Adams, Clay, Nuckolls, Webster | 43 min |
| Sep 21, 11:36 PM CDT | Areal Flood Advisory | GID | Franklin, Harlan, Kearney | 5 hr |
| Sep 22, 12:09 AM CDT | Special Weather Statement | GID | Clay, Fillmore, Nuckolls, Thayer | 51 min |
| Sep 22, 12:14 AM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Thayer | 46 min |
| Sep 22, 12:40 AM CDT | Areal Flood Advisory | GID | Adams, Webster | 3 hr |
| Sep 22, 1:38 AM CDT | Areal Flood Warning | GID | Gosper | 7 hr |
| Sep 22, 1:44 AM CDT | Areal Flood Warning | GID | Phelps | 7 hr |
Nearby
Flash Flood Warnings in Nebraska, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.